Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 22, 2009, 8:42 PM EDT for Harnett County, Wake County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2009, 8:42 PM EDT (00:42 UTC)
- Expired
- Sep 22, 2009, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harnett County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 26 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:10 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 22, 7:10 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT TUE SEP 22 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE NEAR THE CAROLINA COAST WILL DRIFT NORTHWESTWARD ACROSS THE REGION THROUGH THIS EVENING. THIS LOW PRESSURE WILL WEAKEN BUT REMAIN STALLED OVER THE AREA THROUGH THURSDAY... LEADING TO CONTINUED UNSETTLED WEATHER AND MILD TEMPERATURES. A BACKDOOR COLD FRONT WILL DROP SOUTH THROUGH THE REGION LATE FRIDAY... BRINGING COOLER AIR FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUESDAY... WEAK ISENTROPIC FLOW IS TRYING TO INDUCE SHOWERS...BUT THE FLOW IS ALSO DIFFLUENT...SO COVERAGE IS RATHER SPOTTY. THIS APPEARS TO BE THE PATTERN THAT WILL PERSIST THROUGH THE OVERNIGHT...WITH WEAK LOW LEVEL FORCING BEING THE LIMITING FACTOR TO MORE WIDESPREAD RAIN. AS INSOLATION ENDS THE COOL DOME WILL BECOME BETTER ESTABLISHED AND PATCHY LIGHT RAIN OR DRIZZLE SHOULD BECOME A LITTLE MORE WIDESPREAD AS THE NIGHT PROGRESSES. WILL SHIFT BETTER CHANCE POPS FROM THE SOUTHEAST THIS EVENING TO THE WEST TONIGHT WHERE THE ISENTROPIC LIFT WILL BE STRONGEST. TEMPS WILL BE PERSISTENCE...MID 60S TO AROUND 70. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 240 PM TUESDAY... FOR WEDNESDAY/WEDNESDAY NIGHT...WEAK INVERTED SURFACE TROUGHING PERSIST ACROSS CENTRAL NC WITH A STEADY SOUTHEASTERLY INFLOW OF ATLANTIC MOISTURE THROUGH THE LOWEST FEW THOUSAND FEET. THE MID LEVEL RIDGE AXIS HOLDS OVERHEAD RESULTING IN A VERY WEAK STEERING FLOW... AND WITH THE LATEST BLENDED TOTAL PRECIP WATER IMAGERY INDICATING ABOVE-NORMAL VALUES OF 1.9-2.0 INCHES UPSTREAM... THE CHANCE FOR PERIODIC SHOWERS AND A STORM OR TWO -- ALL LIKELY TO BE SLOW-MOVING/MEANDERING -- SHOULD BE CONTINUED. THE BETTER CHANCES APPEAR TO BE ACROSS THE SOUTHERN HALF AND WESTERN HALF OF THE CWA BASED ON THE FLOW PATTERN AND A POSSIBLE PUNCH OF DRIER AIR INTO THE NORTHEAST CWA AS SUGGESTED BY THE GFS... HOWEVER THE FAITH IN THE EXPLICIT PRECIP PATTERNS ON THE MODELS IS NOT GREAT GIVEN THEIR SUBPAR PERFORMANCE THE LAST FEW RUNS. WILL KEEP CHANCE POPS EVERYWHERE BUT SLIGHTLY HIGHER IN THE SOUTH AND WEST. WITH MODEL GUIDANCE INDICATING 800-1200 J/KG OF MLCAPE... WILL MENTION ISOLATED STORMS... BUT THE WEAK SHEAR WILL LIMIT STORM COVERAGE. FORECAST SOUNDINGS INDICATE AT LEAST SOME SUNSHINE WEDNESDAY AFTERNOON AFTER THE MORNING CLOUDS AND FOG START TO BURN OFF... BUT AS WAS THE CASE TODAY... WITH THE AMOUNT OF MOISTURE IN PLACE... ANY HOLES SHOULD QUICKLY FILL IN WITH CONVECTIVE CLOUDS... YIELDING A NET VARIABLY TO MOSTLY CLOUDY DAY FOR MOST LOCATIONS. THICKNESSES SUPPORT HIGHS IN THE LOWER-MID 80S. WITH THE WEAK WIND PROFILE AND HIGH BOUNDARY LAYER MOISTURE... POCKETS OF FOG ARE POSSIBLE WEDNESDAY NIGHT... HOWEVER THE OVERALL MOISTURE WILL BE SOMEWHAT LESS LATE WEDNESDAY NIGHT AS COMPARED TO LATE TONIGHT... SO THE FOG SHOULD GET NO BETTER THAN SCATTERED. SURFACE FLOW APPEARS VERY LIGHT AND DIFFLUENT WITH NO FORCING FEATURES EVIDENT... SO WILL KEEP IT DRY WITH ONLY A MENTION OF PATCHY DRIZZLE AT MOST. LOWS IN THE MID-UPPER 60S. FOR THURSDAY/THURSDAY NIGHT: WEAK SURFACE TROUGHING HOLDS BUT GETS PUSHED FARTHER NW TO THE FOOTHILLS... AND TRANSITIONS INTO A PREFRONTAL TROUGH AHEAD OF THE BACKDOOR FRONT EXPECTED TO STRETCH ACROSS OH AND SRN PA BY THURSDAY AFTERNOON. THE LATEST MODEL RUNS SHOW HIGHER PW POOLING ALONG THIS TROUGH THURSDAY AFTERNOON... BUT WITH 850 MB FLOW PROJECTED TO BE PREDOMINANTLY FROM THE WEST OR NORTHWEST AND A SLIGHTLY LESS MOIST COLUMN OVERALL... AMOUNTS AND COVERAGE SHOULD BE LIMITED. WILL HAVE CHANCE POPS FROM LATE MORNING ON... HIGHER IN THE NW AT FIRST WITH PRECIP THEN SLIDING TOWARD THE SOUTHEAST (FOLLOWING THE MEAN MID LEVEL FLOW) THROUGH THURSDAY NIGHT. THE MID LEVEL RIDGE AXIS STRETCHING OVER THE GULF AND INTERIOR SOUTHEAST BEGINS TO GET BROKEN DOWN BY THE TROUGH DIGGING INTO THE NORTHEAST STATES AND SOUTHEAST CANADA. THE LATEST WRF/GFS/ CANADIAN PUSH THE BACKDOOR FRONT SOUTHWARD TO NEAR THE NC/VA BORDER BY FRIDAY MORNING... WITH THE GFS THE FASTEST OF THE THREE. FAVORING THE SLIGHTLY SLOWER SOLUTION WHICH HOLDS THE DRIER AIR TO OUR NORTH... WILL KEEP A 20-30% POPS AREAWIDE THURSDAY NIGHT... HIGHEST SOUTHEAST. REGARDING TEMPS... STATISTICAL GUIDANCE AND THICKNESSES INDICATE HIGHS WELL ABOVE NORMAL... 87-90. LOWS THURSDAY NIGHT SHOULD BE QUITE MILD... IN THE UPPER 60S TO NEAR 70. FOR FRIDAY: THE TIMING OF THE BACKDOOR FRONT PASSAGE IS THE BIG QUESTION. AVERAGING THE TIMING OF THE MODELS... THE FRONT SHOULD EASE TOWARD THE SSW THROUGH CENTRAL NC DURING THE DAY. WILL HOLD ONTO LOW CHANCE POPS ACROSS THE SRN AND WRN CWA... HOWEVER WITH 850 MB FLOW FROM THE NORTH THEN NORTHEAST AND WITH GENERALLY ANTICYCLONIC FLOW CONTINUING IN THE MID LEVELS... WE MAY BE HARD PRESSED TO GET ANYTHING MORE THAN A FEW SHOWERS. EXPECT HIGHS FROM 78 NE TO 86 SW. -GIH && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 255 PM TUESDAY... FOR FRIDAY NIGHT THROUGH SUNDAY: CONFIDENCE IS HIGH REGARDING THE POTENTIAL FOR A ROUND OF SHOWERS AND STORMS AHEAD OF THE INCOMING COLD FRONT. THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON THE MID LEVEL TROUGH DIGGING OVER THE CANADIAN MARITIMES AND OFFSHORE NEW ENGLAND... AS WELL AS WITH THE STRENGTH OF THE CHILLY SURFACE HIGH BEHIND THIS TROUGH MOVING INTO NEW ENGLAND AND PROPELLING THE BACKDOOR FRONT EVEN FARTHER TO THE SOUTHWEST. CURRENT FORECAST OF LOW CHANCE POPS MAINLY NEAR THE FRONT... IN THE FAR SRN/WRN CWA... FRIDAY NIGHT STILL LOOKS GOOD WITH THE LOW LEVEL DRY AIR RIDGE NOSING IN FROM THE NNE. LOWS 62-68. AS THE VORTEX OVER THE PLAINS OPENS UP AND HEADS NE... THE MID LEVEL RIDGING OVER THE EAST (HELPING TO SUPPORT THE SURFACE HIGH) GETS KICKED QUICKLY EAST AS DOES THE SURFACE HIGH... SHIFTING OUT OVER THE ATLANTIC. WITH THE EXPECTED ARRIVAL OF A SWRLY LOW LEVEL JET INTO WRN/CNTRL NC LATE SATURDAY LIKELY TO PRODUCE A GOOD CHANCE OF SHOWERS AND STORMS... WILL TRANSITION UP TO 40-50% POPS (HIGHEST WEST) FOR LATE SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. ONCE TIMING BECOMES MORE CERTAIN... LATER SHIFTS MAY NEED TO RAMP UP TO LIKELY POPS. A RESIDUAL COOL MOIST STABLE POOL MAY BE LEFT OVER THE NW PIEDMONT... WHICH IN TURN COULD LEAD TO LOCAL ENE SURFACE WINDS AND INCREASED LOW LEVEL SHEAR NEAR THE WEDGE BOUNDARY SATURDAY EVENING AND NIGHT. BASED ON THE LATEST GUIDANCE... THE GREATEST RISK OF SEVERE STORMS WILL LIKELY BE TO OUR WEST WHERE THE JET DYNAMICS AND MID LEVEL DPVA WILL BE GREATER... BUT WILL STILL NEED TO KEEP A CLOSE EYE OUT NEAR THE TRIPLE POINT THAT IS EXPECTED TO DEVELOP ALONG THE WEDGE FRONT NEAR CLT SATURDAY EVENING. HIGHS IN THE 70S (IN AGREEMENT WITH WELL BELOW NORMAL THICKNESSES) AND LOWS IN THE LOWER-MID 60S. THE COLD FRONT SHOULD BE SLOW TO CLEAR THE AREA SUNDAY MORNING WITH THE MID LEVEL TROUGH AXIS STILL TO OUR WEST... AND WILL KEEP THE HIGH CHANCE POPS OVER THE SE CWA SUNDAY MORNING. WITH THE COLD FRONT SCOURING OUT THE RESIDUAL WEDGE AIR MASS... THICKNESSES ACTUALLY REBOUND BACK OVER 1400 M SUNDAY AFTERNOON ACCORDING TO THE GFS... WHICH MAKES SENSE SINCE THE COOLEST POST-FRONT AIR SHOULD BE HELD UP WEST OF THE MOUNTAINS. EXPECT HIGHS IN THE UPPER 70S TO LOWER 80S WITH CLEARING SKIES... ALTHOUGH THE PRESENCE OF THE UPPER JET CORE SUNDAY AFTERNOON SHOULD BRING A STREAM OF MID-HIGH CLOUDS. FOR SUNDAY NIGHT THROUGH TUESDAY: THIS IS LOOKING LIKE A DRY PERIOD WITH ONE POSSIBLE EXCEPTION. THE MODELS BEGIN TO DIVERGE WITH THE DETAILS BUT IT LOOKS LIKELY THAT THE MID LEVEL TROUGH AXIS WILL SHIFT EAST THROUGH THE AREA SUNDAY EVENING HELPING TO FURTHER DRY OUT THE COLUMN WITH BOUNDARY LAYER WINDS BECOMING NORTHWESTERLY. BOTH THE GFS/ECMWF SHOW A REINFORCING SHORTWAVE AND ASSOCIATED SURFACE FRONT ARRIVING SOMETIME MONDAY AFTERNOON OR EVENING... WHICH WOULD PRODUCE A PERIOD OF CLOUDS... A FEW QUICK SHOWERS... AND POSSIBLE BREEZY CONDITIONS. BUT GIVEN THE DRYNESS OF THE COLUMN WILL LEAVE OUT ANY POPS FOR NOW. THICKNESSES HOLD NEAR TO JUST ABOVE NORMAL MONDAY... THEN BEHIND THE SECONDARY COLD FRONT... TEMPS SHOULD BE BELOW NORMAL BUT WITH PLENTY OF SUNSHINE. -GIH && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 715 PM TUESDAY... ADVERSE AVIATION CONDITIONS ASSOCIATED WITH IFR/MVFR CEILINGS/VISBYS AND SCATTERED CONVECTION ARE EXPECTED THROUGH THE ENTIRE TAF PERIOD. COMPLEX SURFACE PATTERN IN PLACE ACROSS CENTRAL NC THIS EVENING... WITH AN INVERTED TROUGH AXIS IN PLACE OVER KFAY/KRDU...AND AN INVERTED RIDGE AXIS IN PLACE OVER KINT/KGSO. THIS SURFACE PATTERN IS EXPECTED TO REMAIN VIRTUALLY UNCHANGED DURING THE NEXT 24 HOURS. EXPECT CEILINGS/VISBYS TO BEGIN DROPPING AFTER SUNSET THIS EVENING...WITH WIDESPREAD IFR CONDITIONS LIKELY...IN ADDITION TO AREAS OF LIFR CONDITIONS...PARTICULARLY AT KINT/KGSO TAF SITES UNDER THE RIDGE AXIS AND KRDU UNDER THE TROUGH AXIS WHERE TEMP/DEWPOINT DEPRESSIONS ARE ALREADY 1-4F AS OF 22Z. CANNOT RULE OUT LIFR CONDITIONS AT KFAY/KRWI THROUGH SUNRISE WED MORNING. EXPECT SOME IMPROVEMENT IN CONDITIONS BY 18-21Z WED...HOWEVER...WIDESPREAD MVFR CONDITIONS ARE STILL EXPECTED...AND IFR CONDITIONS CANNOT BE RULED OUT EVEN IN THE AFTERNOON HOURS. IFR/MVFR AND PERHAPS LIFR CONDITIONS WILL REMAIN POSSIBLE WED NIGHT. VFR CONDITIONS SHOULD RETURN TO THE AREA BY THURSDAY AFTERNOON AS THE SFC RIDGE/TROUGH AXIS OVER CENTRAL NC WEAKEN AND DISSIPATE. ADVERSE AVIATION CONDITIONS CANNOT BE RULED OUT THU NIGHT AND FRI AS A BACK DOOR FRONT APPROACHES CENTRAL NC FROM THE N/NW...PROGRESSING SOUTHWARD THROUGH THE AREA BY 15-21Z FRI. ALTHOUGH A PERIOD OF VFR CONDITIONS MAY DEVELOP IN THE WAKE OF THE BACKDOOR FRONT AT KRDU/KFAY/KRWI FRI NIGHT...AN UPPER LEVEL TROUGH AND COLD FRONT APPROACHING FROM THE WEST ON SAT/SUN WILL LIKELY LEAD TO ADVERSE AVIATION CONDITIONS THROUGH MUCH OF THE WEEKEND. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...MLM SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...VINCENT
Hazardous weather outlook, Sep 22, 4:01 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 401 AM EDT TUE SEP 22 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 401 AM EDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DJF
In the hours before
Special weather statement, Sep 22, 4:38 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 438 PM EDT TUE SEP 22 2009 NCZ007-008-024>026-040>042-076-077-222145- PERSON-GRANVILLE-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-JOHNSTON-LEE- HARNETT- INCLUDING THE CITIES OF...ROXBORO...OXFORD...CHAPEL HILL... DURHAM...LOUISBURG...PITTSBORO...RALEIGH...SMITHFIELD...SANFORD... LILLINGTON 438 PM EDT TUE SEP 22 2009 ...HEAVY RAIN FROM SHOWERS AND A FEW THUNDERSTORMS... SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON ARE PRODUCING SOME LOCALLY HEAVY RAINS. SHOWERS ARE MOVING TO THE EAST NORTHEAST AT 15 MPH. STANDING WATER HAS DEVELOPED ON SOME ROADS. MOTORISTS SHOULD BE AWARE OF THIS HAZARD AND REDUCE SPEED. VISIBILITIES CAN ALSO BRIEFLY DROP BELOW ONE MILE IN HEAVY RAINS.
Special weather statement, Sep 22, 4:41 PM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 441 PM EDT TUE SEP 22 2009 NCZ007-008-024>026-040>042-076-077-222145- PERSON-GRANVILLE-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-JOHNSTON-LEE- HARNETT- INCLUDING THE CITIES OF...ROXBORO...OXFORD...CHAPEL HILL... DURHAM...LOUISBURG...PITTSBORO...RALEIGH...SMITHFIELD...SANFORD... LILLINGTON 441 PM EDT TUE SEP 22 2009 ...HEAVY RAIN FROM SHOWERS AND A FEW THUNDERSTORMS... SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON ARE PRODUCING SOME LOCALLY HEAVY RAINS. SHOWERS ARE MOVING TO THE WEST NORTHWEST AT 15 MPH. STANDING WATER HAS DEVELOPED ON SOME ROADS. MOTORISTS SHOULD BE AWARE OF THIS HAZARD AND REDUCE SPEED. VISIBILITIES CAN ALSO BRIEFLY DROP BELOW ONE MILE IN HEAVY RAINS.
Special weather statement, Sep 22, 7:07 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 707 PM EDT TUE SEP 22 2009 NCZ075-230000- MOORE- 707 PM EDT TUE SEP 22 2009 ...HEAVY RAIN WILL MOVE ACROSS MOORE COUNTY THROUGH 800 PM EDT... AT 702 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY SHOWERS WITH VERY HEAVY RAIN NEAR CARTHAGE. THESE SHOWERS ARE PRODUCING RAINFALL RATES OF UP TO TWO INCHES PER HOUR ALONG HIGHWAY 15-501 TO THE NORTHEAST OF CARTHAGE. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. SMITH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 11:43 PM EDT | Flash Flood Warning | RAH | Harnett, Wake | 3 hr |
| Sep 23, 7:08 PM EDT | Areal Flood Advisory | RAH | Harnett, Wake | 112 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.